Alert archive / Pennsylvania / Flash Flood Warnings in 2000

Flash Flood Warning 25, NWS Pittsburgh, PA

July 28, 2000Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 28, 2000, 2:52 PM EDT for Westmoreland County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 2000, 2:52 PM EDT (18:52 UTC)
Expired
Jul 28, 2000, 5:45 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Westmoreland County, PA

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.9 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2000-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1099 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2000-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1099 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 281853
FFWPBZ
PAC129-282145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
252 PM EDT FRI JUL 28 2000

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTMORELAND COUNTY IN PENNSYLVANIA

* UNTIL 545 PM EDT

* AT 252 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED AN AREA
  OF VERY HEAVY RAIN IN NORTHERN SECTIONS OF THE COUNTY. RAINFALL
  ESTIMATES OF OVER AN INCH TO INCH AND A HALF IN THE LAST HOUR.
  ADDITIONAL RAINFALL IS EXPECTED ACROSS THIS AREA INTO THE EVENING.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MA?Y BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 11:15 AM EDT, 3 hours 37 minutes earlier.

Area forecast discussion, Jul 28, 11:15 AM EDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1115 AM EDT FRI JUL 28 2000

UPPED POPS TO 50 ALL ZONES AND PUSHED WINDS 10 TO 15 BASED ON LATE
MORNING GUSTS. ALREADY 2+ INCHES NE JEFFERSON COUNTY...MAYBE A LITTLE
HAIL EARLIER...BUT MORE SHOWERS AND THUNDERSTORMS PROBALY AFFECTING
AREA LATE MORING AND THIS AFT.

ALOFT...H5 LOW WITH LITTLE MOVEMENT. LOBE PIVOTS THRU LATE TODAY AND
TONIGHT WITH ADDITIONAL LOW LEVEL MOSITURE CONVERGENCE. BROKEN LINE
CONVECTION CURRENTLY ABOUT WEST ERIE TO CENTRAL WV PROBABALY INC
AND SLOWLY PUSHING THRU THIS AFT AND EVE. HEAVY RAINERS GOOD BET
WITH RELATIVELY WEAK MEAN MID-TROP FLOW. WET BULB ZERO 11K...AND CAD
ALOFT BY ABOUT 2-3C DURING AFTERNOON. MAYBE SOME HAIL AS WELL.

.PBZ...
MD...NONE.
OH...NONE.
PA...FLASH FLOOD WATCH UNTIL 400 PM EDT FRIDAY FOR ZONE PAZ016.

WV...NONE.

KANE

In the hours before

Special weather statement, Jul 28, 1:42 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
142 PM EDT FRI JUL 28 2000

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-281856-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON OH-JEFFERSON PA-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
142 PM EDT FRI JUL 28 2000

...THUNDERSTORMS WITH VERY HEAVY RAIN ACROSS THE REGION...

SHOWERS AND THUNDERSTORMS WERE BECOMING WIDESPREAD ACROSS THE AREA.
LOOK FOR TORRENTIAL RAINFALL WHICH WILL CAUSE PONDING OF WATER ON
ROADWAYS AND LOW LYING AREAS. THERE COULD ALSO BE SOME HAIL. THE
STRONGEST STORMS EARLY THIS AFTERNOON WERE OVER BEAVER...ALLEGHENY
AND CLARION COUNTIES IN PENNSYLVANIA. ALSO...IN JEFFERSON
COUNTY...OHIO AND PRESTON...TUCKER...AND HANCOCK COUNTIES IN WEST
VIRGINIA. THE THUNDERSTORMS WERE MOVING SLOWLY TO THE NORTHEAST
ABOUT 15 MPH. BE ALERT FOR THE HEAVY RAIN...FREQUENT LIGHTNING AND
BRIEF GUSTY WINDS DURING THE AFTERNOON.
Local storm report, Jul 28, 2:40 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
240 PM EDT FRI JUL 28 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0231 PM    HOMESTEAD                 PA   .75 INCH HAIL
07/28/00   ALLEGHENY

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 2:14 PM EDTFlash Flood WarningPBZAllegheny, Beaver3 hr
Jul 28, 2:23 PM EDTSevere Thunderstorm WarningPBZAllegheny67 min
Jul 28, 2:35 PM EDTSevere Thunderstorm WarningPBZWestmoreland55 min
Jul 28, 3:05 PM EDTFlash Flood WarningPBZWashington3 hr
Jul 28, 3:09 PM EDTFlash Flood WarningPBZArmstrong3 hr
Jul 28, 3:21 PM EDTFlash Flood WarningPBZIndiana3 hr
Jul 28, 5:21 PM EDTFlash Flood WarningPBZAllegheny, Washington2 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.